Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.


Durham Research Online
You are in:

Entropy and the canonical height.

Einsiedler, M. and Everest, G. and Ward, T. (2001) 'Entropy and the canonical height.', Journal of number theory., 91 (2). pp. 256-273.

Abstract

The height of an algebraic number in the sense of Diophantine geometry is a measure of arithmetic complexity. There is a well-known relationship between the entropy of automorphisms of solenoids and classical heights. We consider an elliptic analogue of this relationship, which involves two novel features. Firstly, the introduction of a notion of entropy for sequences of transformations. Secondly, the recognition of local heights as integrals over the closure of the torsion subgroup of the curve (an elliptic Jensen formula). A sequence of transformations is defined for which there is a canonical arithmetically defined quotient whose entropy is the canonical height, and in which the fibre entropy is accounted for by local heights at primes of singular reduction, yielding a dynamical interpretation of singular reduction. This system is related to local systems, whose entropy coincides with the local canonical height up to sign. The proofs use transcendence theory, a strong form of Siegel's theorem, and an elliptic analogue of Jensen's formula.

Item Type:Article
Full text:PDF - Accepted Version (261Kb)
Status:Peer-reviewed
Publisher Web site:http://dx.doi.org/10.1006/jnth.2001.2682
Publisher statement:NOTICE: this is the author’s version of a work that was accepted for publication in Journal of number theory. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in Journal of number theory, 91/2, 2001, 10.1006/jnth.2001.2682
Record Created:18 Oct 2012 15:50
Last Modified:19 Oct 2012 14:40

Social bookmarking: del.icio.usConnoteaBibSonomyCiteULikeFacebookTwitterExport: EndNote, Zotero | BibTex
Usage statisticsLook up in GoogleScholar | Find in a UK Library